Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2018, 7:16 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 27, 2018, 7:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS51 KRLX 272316
SVRRLX
VAC027-WVC047-272345-
/O.NEW.KRLX.SV.W.0084.180727T2316Z-180727T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
716 PM EDT FRI JUL 27 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Buchanan County in southwestern Virginia...
Southwestern McDowell County in southern West Virginia...
* Until 745 PM EDT.
* At 716 PM EDT, a severe thunderstorm was located 7 miles northeast
of Grundy, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
War, Stacy, Jolo and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3732 8210 3740 8198 3729 8166 3722 8171
3724 8172 3724 8174 3720 8176 3720 8177
3719 8179 3717 8184 3718 8185 3717 8187
3715 8188 3715 8189
TIME...MOT...LOC 2316Z 296DEG 18KT 3732 8198
HAIL...1.00IN
WIND...60MPH
$$
162 follow-up statements
992
WWUS51 KRLX 272334
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
734 PM EDT FRI JUL 27 2018
VAC027-WVC047-272345-
/O.CON.KRLX.SV.W.0084.000000T0000Z-180727T2345Z/
Buchanan VA-McDowell WV-
734 PM EDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN BUCHANAN AND SOUTHWESTERN MCDOWELL COUNTIES...
At 734 PM EDT, a severe thunderstorm was located 7 miles northwest of
Jewell Ridge, or 12 miles east of Grundy, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
War and Jolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 8202 3736 8186 3729 8166 3722 8171
3724 8172 3724 8174 3720 8176 3720 8177
3719 8179 3717 8184 3718 8185 3717 8187
3715 8188 3715 8189
TIME...MOT...LOC 2334Z 296DEG 18KT 3728 8188
HAIL...1.00IN
WIND...60MPH
$$
16547
WWUS51 KRLX 272344
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
744 PM EDT FRI JUL 27 2018
VAC027-WVC047-272354-
/O.EXP.KRLX.SV.W.0084.000000T0000Z-180727T2345Z/
Buchanan VA-McDowell WV-
744 PM EDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3725 8202 3736 8186 3729 8166 3722 8171
3724 8172 3724 8174 3720 8176 3720 8177
3719 8179 3717 8184 3718 8185 3717 8187
3715 8188 3715 8189
TIME...MOT...LOC 2344Z 296DEG 18KT 3726 8183
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:17 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 27, 2:17 PM EDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Charleston WV 217 PM EDT Fri Jul 27 2018 .SYNOPSIS... High pressure with dry weather this weekend, will be followed by another wet weather pattern early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 205 PM Friday... Clearing can be expected tonight behind a cold front. With winds becoming light, expected valley fog to form. Saturday will be dry with lower dew points and just some fair weather cumulus. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 218 PM Friday... High Pressure will be in control of the weather at the beginning of the period with dry and seasonable weather. The high pushes east allowing the flow to turn more southeasterly Sunday into Monday resulting in increasing low-level moisture. Expect the threat of the showers and thunderstorms will increase, particularly during afternoon/evening hours, late in the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 218 PM Friday... A warm front will push north of the region on Tuesday as an area of low pressure pushes into the Great Lakes. This will allow for the return of high moisture air. An associated cold front will then push east into the region Wednesday into Thursday. The combination of the surface features, multiple upper level systems, increasing low-level moisture and daytime heating should result in rounds of showers and thunderstorms, with the possibility of heavy downpours. Period will need to be monitored for the possibility of water issues. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 210 PM Friday... Showers and thunderstorms associated with a cold front will continue pushing eastward this afternoon, possibly lingering into the evening hours. IFR restrictions can be expected with the showers and thunderstorms, but VFR conditions will prevail outside of the precipitation. Dense valley fog can be expected overnight. After the fog burns off, expect a cumulus deck to form on Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms could be lower if the core of the storm passes over an airport. Timing of valley fog overnight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR in early morning valley fog again Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...RPY SHORT TERM...JSH LONG TERM...JSH AVIATION...RPY
Hazardous weather outlook, Jul 27, 4:27 AM EDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 427 AM EDT Fri Jul 27 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-280830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 427 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / SL
In the hours before
Local storm report, Jul 27, 4:07 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG STANDARD 38.14N 81.40W
07/27/2018 KANAWHA WV 911 CALL CENTER
TREE DOWN ON 6951 PAINT CREEK ROAD DUE TO HIGH WIND.
&&
EVENT NUMBER RLX1800232
JZLocal storm report, Jul 27, 4:14 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG HUGHESTON 38.21N 81.37W
07/27/2018 KANAWHA WV 911 CALL CENTER
1 TREE DOWN DUE TO HIGH WIND AT THE INTERSECTION OF
HUGHES CREEK ROAD AND EAST DUPONT.
&&
EVENT NUMBER RLX1800233
JZSpecial weather statement, Jul 27, 5:05 PM EDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Charleston WV 505 PM EDT FRI JUL 27 2018 WVZ015-026-272130- Boone-Kanawha- 505 PM EDT FRI JUL 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KANAWHA AND NORTHEASTERN BOONE COUNTIES... At 502 PM EDT, a strong thunderstorm was located near Marmet, or 9 miles south of Charleston, moving east at 5 mph. A series of back building storms has produced about one inch of rain in the past hour over the same area, which could lead to localized flooding. Do not drive your vehicle through flooded roadways. If the storm continues to back build over the same area, a flash flood warning may be needed. Locations impacted include... Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt, Dawes, Sharon and Eskdale. This includes West Virginia Turnpike between mile markers 76 and 91. LAT...LON 3817 8168 3826 8166 3828 8137 3808 8142 TIME...MOT...LOC 2102Z 268DEG 5KT 3821 8160 16
Local storm report, Jul 27, 5:53 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 1 SE MARMET 38.24N 81.56W
07/27/2018 KANAWHA WV TRAINED SPOTTER
WATER OVERFLOWING FROM LENS CREEK INTO ROADWAY. CARS
DRIVING THROUGH IT WITH WATER UP TO THE BOTTOM OF DOORS.
&&
EVENT NUMBER RLX1800234
JZLocal storm report, Jul 27, 6:01 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 3 SSW HERNSHAW 38.19N 81.62W
07/27/2018 M2.17 INCH KANAWHA WV MESONET
BEE MOUNTAIN RAIN GAUGE MEASURED 2.17 INCHES OF
RAINFALL IN THE PREVIOUS 4 HOURS.
&&
EVENT NUMBER RLX1800235
JZSpecial weather statement, Jul 27, 6:54 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Charleston WV 654 PM EDT FRI JUL 27 2018 VAZ004-WVZ033-272330- Buchanan-McDowell- 654 PM EDT FRI JUL 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN AND WEST CENTRAL MCDOWELL COUNTIES... At 653 PM EDT, a strong thunderstorm was located near Paw Paw, or near Grundy, moving east at 20 mph. Wind gusts up to 45 mph and half inch hail are possible with this storm, along with torrential rainfall which could quickly fill roadside ditches and low spots. Locations impacted include... Grundy, Big Rock, Hurley, Stacy, Roseann and Vansant. LAT...LON 3734 8224 3746 8208 3742 8179 3719 8195 TIME...MOT...LOC 2253Z 286DEG 19KT 3737 8208 16
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:41 AM EDT | Special Weather Statement | RLX | Wood | 49 min |
| Jul 27, 11:00 AM EDT | Flash Flood Warning | RLX | Calhoun, Roane | 3 hr |
| Jul 27, 12:19 PM EDT | Special Weather Statement | RLX | Braxton | 41 min |
| Jul 27, 1:25 PM EDT | Special Weather Statement | RLX | Ritchie | 35 min |
| Jul 27, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 39 min |
| Jul 27, 5:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Jul 27, 5:25 PM EDT | Flash Flood Warning | RLX | Kanawha | 2 hr |
| Jul 27, 6:54 PM EDT | Special Weather Statement | RLX | Buchanan | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.